Flash Flood, McDonald
- When
- January 4, 10:30 AM CST to 4:59 PM CST
- Where
- McDonald County, 3 mi NW of Noel
- Deaths
- 2 direct, 0 indirect
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.550, -94.483
Several periods of heavy rain in conjunction with little vegetation over the winter months set the stage for widespread flooding across much of extreme southeast Kansas and southern and central Missouri. In McDonald County, numerous roads and low lying areas were inundated and impassable by motorists.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGF wrote it up.
Several periods of heavy rain in conjunction with little vegetation over the winter months set the stage for widespread flooding across much of extreme southeast Kansas and southern and central Missouri. In McDonald County, numerous roads and low lying areas were inundated and impassable by motorists. The flooding caused two fatalities near the city of Noel as an elderly couple tried to cross a stream by foot that swept them down stream. The woman was found several days later in Grand Lake Oklahoma near the Cowskin Creek bridge, while the man was also found several days later in the Elk River near the Oklahoma - Missouri state line. Other locations in McDonald County that experienced flooding include, the Elk River through much of the county, a section of Highway 43 over Buffalo Creek, numerous streets in the community of Southwest City, a bridge near the intersection of Highways C and CC, several county roads county wide, and a section of Kings Highway near Noel.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Jan 4, 5:37 AM CST, 4 hours 53 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 537 AM CST TUE JAN 4 2005 LOTS TO PONDER THIS FORECAST PACKAGE WITH FORECAST AREA RIGHT IN THE MIDDLE OF AN IMPRESSIVE BAROCLINIC ZONE. MAIN CONCERNS IN THE SHORT TERM WILL BE WITH FLOODING POTENTIAL...PRECIPITATION TYPE IN THE NORTHERN CWA AND OBVIOUSLY WITH THE TEMPERATURES. NEXT WAVE OF PRECIPITATION IS TAKING AIM AT THE FORECAST AREA AND WAS LOCATED ACROSS EASTERN OKLAHOMA AND NORTHERN ARKANSAS AS OF THIS WRITING. FRONT WHICH WAS MOSTLY STATIONARY LAST NIGHT ON THIS SHIFT HAS PUSHED ACROSS ALL BUT EXTREME SOUTHEAST SECTION OF CWA WITH TEMPERATURE GRADIENT FROM LOW 60S IN OREGON COUNTY TO JUST ABOVE FREEZING IN THE NORTHWEST COUNTIES. WATER VAPOR SHOWS HUGE CLOSED UPPER LOW JUST OFF THE CALIFORNIA COAST WITH IMPRESSIVE MOISTURE STREAM INTO THE SOUTHERN/CENTRAL PLAINS AND MISSISSIPPI VALLEY REGIONS. FOR TODAY...UPPER SHORTWAVE SHOULD HELP TO DEVELOP SURFACE WAVE ALONG THE FRONT OVER THE SOUTHERN HIGH PLAINS AND MAY CAUSE FRONT TO LIFT SLIGHTLY BACK TO THE NORTH OVER THE CWA. AM REALLY NOT EXPECTING FRONT TO LIFT TOO MUCH FURTHER NORTH AND THUS DO NOT SEE GUIDANCE TEMPS BEING ATTAINED TODAY. WITH 100% CLOUD COVER AND NEAR 100 POPS TODAY SHOULD NOT SEE MUCH IN THE WAY OF TEMPERATURE RISES. HAVE INCLUDED SOME RISES IN THE SOUTHEAST WHERE FRONT MAY MOVE SLIGHTLY NORTH. SOME AREAS ACROSS MY CENTRAL MISSOURI COUNTIES HAVE RECEIVED BETWEEN 1 AND 2 INCHES OF RAINFALL DURING THE PAST 36 HOURS AND HAVE REDUCED THE FLASH FLOOD GUIDANCE. HIGHEST QPF TOTALS LOOK TO OCCUR ACROSS MY NORTHERN CWA SO HAVE DECIDED TO GO AHEAD WITH A FLOOD WATCH FOR TODAY THROUGH WEDNESDAY NORTH OF A PITTSBURG KANSAS TO SALEM LINE. ADDITIONAL RAIN AMOUNTS OF ONE TO TWO INCHES WILL CAUSE SIGNIFICANT RISES ON AREA STREAMS WHICH ARE ALREADY FORECAST IN FLOOD. TEMPERATURES SHOULD REMAIN ABOVE FREEZING ACROSS MY NORTHWEST COUNTIES DURING THE DAY AND AM NOT EXPECTING ANY FREEZING RAIN TODAY. FOR TONIGHT...MORE UPPER LEVEL SHORTWAVE ENERGY WILL MOVE INTO THE AREA WITH CONTINUED CHANCES OF MODERATE TO HEAVY RAIN ACROSS THE FORECAST AREA. THE HEAVIEST RAIN IS EXPECTED ACROSS THE NORTHERN HALF OF THE CWA. TEMPERATURE PROFILES INDICATE THAT MY NORTHERN MOST COUNTIES MAY FLIRT WITH THE FREEZING MARK OVERNIGHT TONIGHT AND PRECIPITATION MAY BE IN THE FORM OF FREEZING RAIN AT TIMES. WITH THIS AREA RIGHT ON THE EDGE OF RAIN/FREEZING RAIN HAVE DECIDED TO GO WITH A RAIN OR FREEZING RAIN WORDING IN THE GRIDS FOR NOW. THIS AREA IS CURRENTLY IN A WINTER STORM WATCH AND WILL BE CHANGING TO AN ADVISORY THIS MORNING. IF LATER MODEL TRENDS SUGGEST COLDER AIR MOVING IN THEN THIS MAY NEED TO BE UPGRADED HOWEVER CURRENT MODEL TRENDS WOULD LEAN TOWARDS AN ADVISORY. FOR WEDNESDAY/WEDNESDAY NIGHT...SURFACE LOW WILL TRACK NORTHEAST ALONG THE FRONT AND ACROSS THE CWA SO WOULD NOT EXPECT MUCH CHANGE IN THE THERMAL PROFILE AND FRONTAL POSITION UNTIL LATE IN THE DAY. AS THE COLDER AIR FILTERS IN AND COLD DEPTH INCREASES BY LATE WEDNESDAY...PRECIPITATION MAY CHANGE OVER TO A BRIEF PERIOD OF SNOW. IT APPEARS THAT THE COLDER AIR MASS HOWEVER WILL LAG BEHIND THE MAIN AREA OF PRECIPITATION...SO AM NOT EXPECTING MUCH IN THE WAY OF ACCUMULATION WITH THIS SYSTEM. PRECIPITATION SHOULD END BY WEDNESDAY EVENING FROM WEST TO EAST WITH CLEARING OVERNIGHT AND MUCH COLDER TEMPERATURES. CURRENTLY GOING WITH THE TEENS IN THE WEST WHICH WILL CLEAR OUT THE FASTEST AND MID 20S IN THE FAR SOUTHEAST SECTIONS. FOR THE EXTENDED...ANOTHER UPPER SHORTWAVE LOOKS TO MOVE INTO THE AREA BY FRIDAY NIGHT AND SATURDAY WITH POSSIBLY ENOUGH GULF MOISTURE WORKING NORTHWARD INTO THE AREA TO KEEP LOW POPS GOING. TEMPERATURE PROFILES LOOK WARM ENOUGH FOR RAIN AND HAVE TAKEN OUT MENTION OF ANY SNOW FOR NOW. LINDENBERG && .AVIATION... ISENTROPICALLY INDUCED LIGHT TO MODERATE RAIN OVER THE STATIONARY FRONT WILL CONTINUE OVER MUCH OF THE 24 HOUR TERMINAL AERODROME FORECAST FOR BOTH JOPLIN AND SPRINGFIELD. THIS RAIN SHIELD WILL CAUSE FLIGHT CONDITIONS TO REMAIN IFR TO LIFR THROUGH TODAY. WINDS WILL PERSIST OUT OF THE NORTHEAST AT AROUND 9 TO 12 MPH. CRAMER && .SGF WATCHES/WARNINGS/ADVISORIES... .MO...WINTER WEATHER ADVISORY TUESDAY EVENING THROUGH WEDNESDAY EVENING GENERALLY ALONG AND NORTH OF A NEVADA TO VERSAILLES LINE. FLOOD WATCH TODAY THROUGH WEDNESDAY AREAS GENERALLY NORTH OF A LAMAR TO SALEM LINE. .KS...WINTER WEATHER ADVISORY TUESDAY EVENING THROUGH WEDNESDAY EVENING FOR BOURBON COUNTY. FLOOD WATCH TODAY THROUGH WEDNESDAY FOR BOURBON AND CRAWFORD COUNTIES. WFO SGF
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 600 AM CST TUE JAN 4 2005 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-041900- BARRY-BARTON-BENTON-BOURBON-CAMDEN-CEDAR-CHEROKEE-CHRISTIAN-CRAWFORD- DADE-DALLAS-DENT-DOUGLAS-GREENE-HICKORY-HOWELL-JASPER-LACLEDE- LAWRENCE-MARIES-MCDONALD-MILLER-MORGAN-NEWTON-OREGON-OZARK-PHELPS- POLK-PULASKI-SHANNON-ST. CLAIR-STONE-TANEY-TEXAS-VERNON-WEBSTER- WRIGHT- INCLUDING THE CITIES OF...AVA...BOLIVAR...BRANSON...CAMDENTON... FORT LEONARD WOOD...FORT SCOTT...HOUSTON...JOPLIN...LEBANON... MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH...OZARK... PITTSBURG...ROLLA...SPRINGFIELD...STOCKTON AND WEST PLAINS. 600 AM CST TUE JAN 4 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT. WEATHER HAZARDS EXPECTED: THUNDERSTORMS WITH HEAVY RAIN...FLOODING AND LIGHTNING. FREEZING RAIN AND MINOR ICE ACCUMULATIONS. AREAS OF FOG WITH VISIBILITIES UNDER 1 MILE. AREAS AFFECTED AND TIMING: AREAS OF FOG WILL BE POSSIBLE MAINLY THIS MORNING ACROSS MUCH OF THE HIGHER TERRAIN OF THE MISSOURI OZARKS. FOG MAY REDUCE VISIBILITIES TO UNDER A MILE AT TIMES. ISOLATED TO SCATTERED THUNDERSTORMS WITH HEAVY RAIN... LIGHTNING AND POSSIBLE FLOODING ARE EXPECTED TODAY ACROSS ALL OF THE MISSOURI OZARKS AND SOUTHEAST KANSAS. THE BEST POTENTIAL FOR FLOODING TODAY AND TONIGHT WILL BE NORTH OF A PITTSBURG KANSAS TO SALEM LINE. FREEZING RAIN WILL BE POSSIBLE TONIGHT ACROSS EXTREME NORTHERN SECTIONS OF THE FORECAST AREA...GENERALLY NORTH OF A NEVADA TO ELDON LINE. DISCUSSION: A FRONTAL BOUNDARY REMAINS STATIONED ACROSS SOUTHEAST MISSOURI INTO NORTHEAST TEXAS THIS MORNING. LOW CLOUDS...FOG AND DRIZZLE WERE OCCURRING NORTH OF THE FRONT ACROSS MUCH OF THE MISSOURI OZARKS. VISIBILITIES WILL DROP BELOW ONE MILE AT TIMES ACROSS MAINLY HIGHER TERRAIN IN THE OZARKS THIS MORNING. AN UPPER LEVEL DISTURBANCE WAS HELPING TO PRODUCE A LARGE AREA OF RAIN WITH EMBEDDED THUNDERSTORMS ACROSS SOUTHERN MISSOURI THIS MORNING. THIS AREA OF RAIN AND THUNDERSTORMS WILL CONTINUE TO LIFT NORTH OVER THE FORECAST AREA TODAY. SEVERAL MORE ROUNDS OF PRECIPITATION WILL OCCUR THIS AFTERNOON AND TONIGHT WHICH MAY LEAD TO AREAS OF FLOODING. THE MOST PRECIPITATION IS EXPECTED TO OCCUR OVER CENTRAL MISSOURI WHERE THE GROUND IS THE MOST SATURATED FROM THE PREVIOUS DAYS HEAVY RAIN. FLOODING WILL BE MOST LIKELY NORTH OF A PITTSBURG KANSAS TO SALEM LINE...AND A FLOOD WATCH IS IN EFFECT FOR THIS LOCATION THROUGH WEDNESDAY. THE SOUTHERN EDGE OF A SHALLOW LAYER OF COLDER AIR WILL REMAIN ACROSS THE NORTHERN SECTIONS OF THE FORECAST AREA. THIS WILL KEEP TEMPERATURES HOVERING AROUND THE FREEZING MARK THROUGH TONIGHT WITH THE POSSIBILITY OF FREEZING RAIN. WHILE THE MOST SIGNIFICANT ICE ACCUMULATIONS WILL REMAIN NORTH OF THE FORECAST AREA...TEMPERATURES COULD FALL BELOW 32 DEGREES ALONG AND NORTH OF A NEVADA TO ELDON LINE WITH SOME MINOR FREEZING RAIN ACCUMULATIONS LATE TONIGHT. A WINTER WEATHER ADVISORY IS IN EFFECT FOR THESE AREAS TONIGHT AND WEDNESDAY. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. FREEZING RAIN WILL BE POSSIBLE GENERALLY NORTH OF A NEVADA TO ELDON LINE ON WEDNESDAY. PRECIPITATION ACROSS MOST OF THE OZARKS MAY CHANGE OVER TO SOME LIGHT SNOW BEFORE ENDING WEDNESDAY NIGHT. LITTLE OR NO SNOW ACCUMULATION IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. LINDENBERG
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1000 AM CST TUE JAN 04 2005
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0930 AM FLASH FLOOD SHELL KNOB 36.63N 93.63W
01/04/2005 BARRY MO LAW ENFORCEMENT
HIGHWAY 39 NEAR SCHELL KNOB IMPASSABLE DUE TO HIGH WATER.
0957 AM FLASH FLOOD 3 S GAINESVILLE 36.56N 92.43W
01/04/2005 OZARK MO LAW ENFORCEMENT
LOW WATER CROSSING ON ROUTE T 5 MILES EAST OF HWY 5
CLOSED.The Tulsa radar (KINX), 105 km away, was scanning. The volume nearest the first event began at 16:30 UTC.
2 flash flood, 2 flood. Local standard time, as filed.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Flash Flood, McDonald | 2005-01-04 | 69 | Male | Vehicle/Towed Trailer | Direct |
| Flash Flood, McDonald | 2005-01-04 | 67 | Female | Vehicle/Towed Trailer | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2005Every state in 2005This day in weather historyWarnings in Missouri, January 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5435162, 5435163, 5435284, 5435285.